As you rightly said THS is a rare neurological disorder. The main thing is to make the correct diagnosis and exclude other conditions that can cause similar symptoms.
Steroids are the treatment of choice. The thing to be kept in mind is that steroids have to tapered off and should not be stopped abruptly. Also you should watch out for the side effects of steroids. Usually eye symptoms take the maximum time to reverse. You should also watch out for any new symptoms and report them immediately to your doctor.Hope this helps!
Thanks for your response. The diagnosis seems correct, as other conditions have been excluded, and I am 11 months down the track. Also keeping a close eye on side effects from steroids. Now I am living with THS and trying to get in touch with others who are as well. As this condition affects about 1 in1 million people, there's not that many of us out there I believe!
Yes Tolosa hunt syndrome is extremely rare but you can take heart in the fact that it is not a fatal condition and usually responds very well to steroids like prednisone.
Please keep me posted about any new developments. I wish you all the best!
Hi, I was diagnosed with THS in Mid Dec 2007. I am on prednisone also... started on 60mg... now down to 35mg. Starting to have side effects including acne, swollen foot and increased appitite. I would be interested in hearing about the dosages and side effects of others. I still have problems with vision in right eye when looking to the right and a bit of numbness in the upper lip. Headaches for the most part are gone.
I also want to find out potential causes? I had just got off the plane before headaches began... also flower called star jasmine was present at the time headaches started and worsened. Perhaps alergy related??? Any comments??
Hi, Your side effects should hopefully reduce as your dosage does. I started on 50mg of prednisone and tapered down to 15 which I have been on since June '07. The side effects I had were stomach pain, extra weight and fluid and insomnia. I still have some discomfort in temple area and a little numbness under my eye. Severe pain responded to prednisone pretty much immediately. Have regular MRI's but have plateau'ed. Would be interested to know if there's a medical expert on THS out there????
I don't know what the cause is either, but I know I was extremely run down and stressed prior to THS.
My husband has an unconfirmed dx of THS. What I mean by that is that we have not been able to confirm it on an MRI. However he has/ has had all the symptoms and his neurologist has ruled out everything else. His Dr believes that the reason it is not showing on the MRI is because of the Prednisone is making any inflammation. His symptoms started what we thought were severe migraines, nausea, etc, but he didn't respond to normal migraine meds. He has also had facial numbness, blurred vision/ double vision, 6th nerve palsy (eye paralysis), and he responded to prednisone immediately! He is been on daily prednisone for over a year now. At the beginning he was on step down therapy 3 different times, however after a few days of finishing each time, the pain would return. He has been on Prednisone 40mg daily for about 10 months. His Dr wants him to come off the Prednisone completely and be off for 2 weeks then retake the MRI. We tried that by slowly reducing him to 35mg, but even by reducing it by only 5mg, the pain returned after a few days, so he went back up to 40mg again. Just like another poster said ... from what we've read, you should be able to come of prednisone and be pain free! My husband had gained approximately 50 lbs and has battled thrush several time because of the prednisone. The only other "treatment" I've read is radiation. I talked to his Dr about it, but she said she would rather manage his pain in other ways, but needs to get him of prednisone first. At this point in time, he would have to take a leave of absence from his job or quit, because coming off prednisone would completely debilitate him.
I have been diagnosed with THS and am currently taking cortisone for this, but am being weened of and am concurrently taking an immunosuppressant.
I had my first episode at the tail end of October and was originally thought to have had a thrombosis behind my right eye. All subsequent tests, and there have been a plethora of them have proved inconclusive leading to my neurologists diagnosis.
I am led to believe that the treatment should lead to complete recovery, but have been having relapses on a regular basis with varying degrees of ptosis and paralysis.
I am finding it very difficult to garner information on THS,and would like to know more.
I first had THS in 2002, again in 20010 (?) and I am almost recovered from an attack last month (July 2014). I was treated using steroids on the first two occasions and that treatment helped reduce the pain. I felt quite seriously depressed during the treatment. This time I tried to avoid steroids but weakened after two nights of some pain. The dosage, however was very small and used them for only a short period of time. The neurologist has placed me on a schedule of a very mild dose of methotrexate with required regular blood tests and medical follow ups.
However I have noticed no side effects thus far and compared with the side effects of the steroids, if the treatment works it will be a vast improvement over steroids.
The first attack lasted quite a few months, the second, slightly fewer but this time I feel that it is almost over after just a few weeks.
I hope that you have similarly good results.